Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Harmonic analysis and pointwise ergodic theorems for noncommuting transformations
HTML articles powered by AMS MathViewer

by Amos Nevo PDF
J. Amer. Math. Soc. 7 (1994), 875-902 Request permission

Abstract:

Let ${F_k}$ denote the free group on $k$ generators, $1 < k < \infty$, and let $S$ denote a set of free generators and their inverses. Define ${\sigma _n} \stackrel {d}{=} \frac {1}{{\# {S_n}}}{\Sigma _{w \in {S_n}}}w$, where ${S_n} = \{ w:|w| = n\}$, and $| \cdot |$ denotes the word length on ${F_k}$ induced by $S$. Let $(X, \mathcal {B}, m)$ be a probability space on which ${F_k}$ acts ergodically by measure preserving transformations. We prove a pointwise ergodic theorem for the sequence of operators $\sigma _n^\prime = \frac {1}{2}({\sigma _n} + {\sigma _{n + 1}})$ acting on ${L^2}(X)$, namely: $\sigma _n^\prime f(x) \to \int _X {f dm}$ almost everywhere, for each $f$ in ${L^2}(X)$. We also show that the sequence ${\sigma _{2n}}$ converges to a conditional expectation operator with respect to a $\sigma$-algebra which is invariant under ${F_k}$. The proof is based on the spectral theory of the (commutative) convolution subalgebra of ${\ell ^1}({F_k})$ generated by the elements ${\sigma _n}, \;n \geq 0$. We then generalize the discussion to algebras arising as a Gelfand pair associated with the group of automorphisms $G({r_1},\;{r_2})$ of a semi-homogeneous tree $T({r_1},\;{r_2})$, where ${r_1} \geq 2,\;{r_2} \geq 2,\;{r_1} + {r_2} > 4$. (The case of ${F_k}$ corresponds to that of a homogeneous tree of valency $2k$.) We prove similar pointwise ergodic theorems for two classes of subgroups of $G({r_1},\;{r_2})$. One is the class of closed noncompact boundary-transitive subgroups, including any simple algebraic group of split rank one over a local field, for example, $PS{L_2}({\mathbb {Q}_p})$. The second class is that of lattices complementing a maximal compact subgroup. We also prove a strong maximal inequality in ${L^2}(X)$ for the groups listed above, as well as a mean ergodic theorem for unitary representations of the groups (due to ${\text {Y}}$. Guivarc’h for ${F_k}$). Finally, we describe the structure and spectral theory of a noncommutative algebra which arises naturally in the present context, namely the double coset algebra associated with the subgroup of $G({r_1},\;{r_2})$ stabilizing a geometric edge. The results are applied to prove mean ergodic theorems for a family of lattices in $G({r_1},\;{r_2})$, which includes, for example, $PS{L_2}(\mathbb {Z})$.
References
    V. I. Arnold and A. L. Krylov, Uniform distribution of points on a sphere and some ergodic properties of solutions of linear ordinary differential equations in the complex plane, Soviet Math. Dokl. 4 (1962), no. 1, 1-5.
  • Ferdaous Bouaziz-Kellil, Représentations sphériques des groupes agissant transitivement sur un arbre semi-homogène, Bull. Soc. Math. France 116 (1988), no. 3, 255–278 (French, with English summary). MR 984897
  • P. Cartier, Harmonic analysis on trees, Harmonic analysis on homogeneous spaces (Proc. Sympos. Pure Math., Vol. XXVI, Williams Coll., Williamstown, Mass., 1972) Amer. Math. Soc., Providence, R.I., 1973, pp. 419–424. MR 0338272
  • Nelson Dunford and Jacob T. Schwartz, Linear operators. Part II: Spectral theory. Self adjoint operators in Hilbert space, Interscience Publishers John Wiley & Sons, New York-London, 1963. With the assistance of William G. Bade and Robert G. Bartle. MR 0188745
  • Alex Eskin and Curt McMullen, Mixing, counting, and equidistribution in Lie groups, Duke Math. J. 71 (1993), no. 1, 181–209. MR 1230290, DOI 10.1215/S0012-7094-93-07108-6
  • Hillel Furstenberg, Yitzchak Katznelson, and Benjamin Weiss, Ergodic theory and configurations in sets of positive density, Mathematics of Ramsey theory, Algorithms Combin., vol. 5, Springer, Berlin, 1990, pp. 184–198. MR 1083601, DOI 10.1007/978-3-642-72905-8_{1}3
  • J. Faraut, Analyse harmonique sur la paires de Guelfand et les espaces hyperboliques, Analyse Harmonique (P. Eymard, ed.), Le Cours du C.I.M.P.A., Nancy, 1980.
  • Alessandro Figà-Talamanca and Claudio Nebbia, Harmonic analysis and representation theory for groups acting on homogeneous trees, London Mathematical Society Lecture Note Series, vol. 162, Cambridge University Press, Cambridge, 1991. MR 1152801, DOI 10.1017/CBO9780511662324
  • Alessandro Figà-Talamanca and Massimo A. Picardello, Harmonic analysis on free groups, Lecture Notes in Pure and Applied Mathematics, vol. 87, Marcel Dekker, Inc., New York, 1983. MR 710827
  • Yves Guivarc’h, Généralisation d’un théorème de von Neumann, C. R. Acad. Sci. Paris Sér. A-B 268 (1969), A1020–A1023 (French). MR 251191
  • Roger E. Howe and Calvin C. Moore, Asymptotic properties of unitary representations, J. Functional Analysis 32 (1979), no. 1, 72–96. MR 533220, DOI 10.1016/0022-1236(79)90078-8
  • Alessandra Iozzi, Harmonic analysis on the free product of two cyclic groups, Boll. Un. Mat. Ital. B (6) 4 (1985), no. 1, 167–177 (English, with Italian summary). MR 783337, DOI 10.1016/s0165-1889(98)00024-4
  • Alessandra Iozzi and Massimo A. Picardello, Spherical functions on symmetric graphs, Harmonic analysis (Cortona, 1982) Lecture Notes in Math., vol. 992, Springer, Berlin, 1983, pp. 344–386. MR 729363, DOI 10.1007/BFb0069168
  • N. Iwahori and H. Matsumoto, On some Bruhat decomposition and the structure of the Hecke rings of ${\mathfrak {p}}$-adic Chevalley groups, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 5–48. MR 185016
  • Roger L. Jones, Ergodic averages on spheres, J. Anal. Math. 61 (1993), 29–45. MR 1253437, DOI 10.1007/BF02788837
  • Roger Jones, Joseph Rosenblatt, and Arkady Tempelman, Ergodic theorems for convolutions of a measure on a group, Illinois J. Math. 38 (1994), no. 4, 521–553. MR 1283007
  • A. Kolmogoroff and G. Seliverstoff, Sur la convergence des sèries de Fourier, Comptes Rendous 178 (1924), 303-306.
  • Hideya Matsumoto, Analyse harmonique dans les systèmes de Tits bornologiques de type affine, Lecture Notes in Mathematics, Vol. 590, Springer-Verlag, Berlin-New York, 1977 (French). MR 0579177
  • I. G. Macdonald, Spherical functions on a group of $p$-adic type, Publications of the Ramanujan Institute, No. 2, University of Madras, Centre for Advanced Study in Mathematics, Ramanujan Institute, Madras, 1971. MR 0435301
  • Amos Nevo, A structure theorem for boundary-transitive graphs with infinitely many ends, Israel J. Math. 75 (1991), no. 1, 1–19. MR 1147288, DOI 10.1007/BF02787179
  • —, Pointwise ergodic theorems for radial averages on simple Lie groups. I, Duke J. Math. (to appear). —, Pointwise ergodic theorems for radial averages on simple Lie groups. II, preprint.
  • Amos Nevo and Elias M. Stein, A generalization of Birkhoff’s pointwise ergodic theorem, Acta Math. 173 (1994), no. 1, 135–154. MR 1294672, DOI 10.1007/BF02392571
  • V. I. Oseledec, Markov chains, skew products and ergodic theorems for “general” dynamic systems, Teor. Verojatnost. i Primenen. 10 (1965), 551–557 (Russian, with English summary). MR 0189123
  • R. E. A. C. Paley, A proof of a theorem of averages, Proc. London Math. Soc. 31 (1930), 289-300. K. Petersen, Ergodic theory, Cambridge Univ. Press, London and New York, 1983.
  • Ichirô Satake, Theory of spherical functions on reductive algebraic groups over ${\mathfrak {p}}$-adic fields, Inst. Hautes Études Sci. Publ. Math. 18 (1963), 5–69. MR 195863
  • E. M. Stein, On the maximal ergodic theorem, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1894–1897. MR 131517, DOI 10.1073/pnas.47.12.1894
  • Elias M. Stein, Topics in harmonic analysis related to the Littlewood-Paley theory. , Annals of Mathematics Studies, No. 63, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1970. MR 0252961
  • Elias M. Stein, Maximal functions. I. Spherical means, Proc. Nat. Acad. Sci. U.S.A. 73 (1976), no. 7, 2174–2175. MR 420116, DOI 10.1073/pnas.73.7.2174
  • Benjamin Weiss, Positive cones in Hilbert space and a maximal inequality, Inequalities, III (Proc. Third Sympos., Univ. California, Los Angeles, Calif., 1969; dedicated to the memory of Theodore S. Motzkin), Academic Press, New York, 1972, pp. 353–358. MR 0340555
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC: 22D40, 28D15, 43A80
  • Retrieve articles in all journals with MSC: 22D40, 28D15, 43A80
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 7 (1994), 875-902
  • MSC: Primary 22D40; Secondary 28D15, 43A80
  • DOI: https://doi.org/10.1090/S0894-0347-1994-1266737-5
  • MathSciNet review: 1266737